Inappropriate pemoline therapy leading to acute liver failure and liver transplantation

C. Abbiati, M. Vecchi, G. Rossi, M. F. Donato, R. De Franchis

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

A 36-year-old female, presenting with jaundice, developed acute liver failure requiring orthotopic liver transplantation. On admission, none of the known causative factors for acute hepatitis, including use of drugs, were found to be present. Several days after hospitalization, the patient admitted taking therapy prescribed by a "non-traditional" physician, that she had been using for several years due to overweight and which had recently been modified with the introduction of pemoline. A considerable body of evidence exists in the medical literature showing that pemoline, which is a central nervous system stimulant, has variable hepatotoxic effects, ranging from a mild transient increase of serum transaminases to liver failure, including some lethal cases.

Original languageEnglish
Pages (from-to)447-451
Number of pages5
JournalDigestive and Liver Disease
Volume34
Issue number6
DOIs
Publication statusPublished - 2002

Fingerprint

Pemoline
Acute Liver Failure
Liver Transplantation
Central Nervous System Stimulants
Liver Failure
Transaminases
Jaundice
Hepatitis
Hospitalization
Physicians
Therapeutics
Serum
Pharmaceutical Preparations

Keywords

  • Acute liver failure
  • Hepatotoxicity
  • Liver transplantation
  • Pemoline

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Inappropriate pemoline therapy leading to acute liver failure and liver transplantation. / Abbiati, C.; Vecchi, M.; Rossi, G.; Donato, M. F.; De Franchis, R.

In: Digestive and Liver Disease, Vol. 34, No. 6, 2002, p. 447-451.

Research output: Contribution to journalArticle

@article{bf7596e642f8483a9d19e49941b3fd3c,
title = "Inappropriate pemoline therapy leading to acute liver failure and liver transplantation",
abstract = "A 36-year-old female, presenting with jaundice, developed acute liver failure requiring orthotopic liver transplantation. On admission, none of the known causative factors for acute hepatitis, including use of drugs, were found to be present. Several days after hospitalization, the patient admitted taking therapy prescribed by a {"}non-traditional{"} physician, that she had been using for several years due to overweight and which had recently been modified with the introduction of pemoline. A considerable body of evidence exists in the medical literature showing that pemoline, which is a central nervous system stimulant, has variable hepatotoxic effects, ranging from a mild transient increase of serum transaminases to liver failure, including some lethal cases.",
keywords = "Acute liver failure, Hepatotoxicity, Liver transplantation, Pemoline",
author = "C. Abbiati and M. Vecchi and G. Rossi and Donato, {M. F.} and {De Franchis}, R.",
year = "2002",
doi = "10.1016/S1590-8658(02)80043-3",
language = "English",
volume = "34",
pages = "447--451",
journal = "Digestive and Liver Disease",
issn = "1590-8658",
publisher = "Elsevier B.V.",
number = "6",

}

TY - JOUR

T1 - Inappropriate pemoline therapy leading to acute liver failure and liver transplantation

AU - Abbiati, C.

AU - Vecchi, M.

AU - Rossi, G.

AU - Donato, M. F.

AU - De Franchis, R.

PY - 2002

Y1 - 2002

N2 - A 36-year-old female, presenting with jaundice, developed acute liver failure requiring orthotopic liver transplantation. On admission, none of the known causative factors for acute hepatitis, including use of drugs, were found to be present. Several days after hospitalization, the patient admitted taking therapy prescribed by a "non-traditional" physician, that she had been using for several years due to overweight and which had recently been modified with the introduction of pemoline. A considerable body of evidence exists in the medical literature showing that pemoline, which is a central nervous system stimulant, has variable hepatotoxic effects, ranging from a mild transient increase of serum transaminases to liver failure, including some lethal cases.

AB - A 36-year-old female, presenting with jaundice, developed acute liver failure requiring orthotopic liver transplantation. On admission, none of the known causative factors for acute hepatitis, including use of drugs, were found to be present. Several days after hospitalization, the patient admitted taking therapy prescribed by a "non-traditional" physician, that she had been using for several years due to overweight and which had recently been modified with the introduction of pemoline. A considerable body of evidence exists in the medical literature showing that pemoline, which is a central nervous system stimulant, has variable hepatotoxic effects, ranging from a mild transient increase of serum transaminases to liver failure, including some lethal cases.

KW - Acute liver failure

KW - Hepatotoxicity

KW - Liver transplantation

KW - Pemoline

UR - http://www.scopus.com/inward/record.url?scp=0036087118&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036087118&partnerID=8YFLogxK

U2 - 10.1016/S1590-8658(02)80043-3

DO - 10.1016/S1590-8658(02)80043-3

M3 - Article

C2 - 12132793

AN - SCOPUS:0036087118

VL - 34

SP - 447

EP - 451

JO - Digestive and Liver Disease

JF - Digestive and Liver Disease

SN - 1590-8658

IS - 6

ER -